Thursday, February 09, 2006

Drugs!

Hah! The wonders of medicine...say what you may about the COXIBs but within hours of ingesting the first dose of Celebrex, the pain had reduced by 90%! Hallelujah, I don't have to hobble around the house like an old lady anymore!

One of my pet peeves is the misconception by patients that analgesic drugs (more commonly known as "pain-killers") are bad for you & makes you rely on them (I'm not talking about the opiates even). Some are averse to taking even Panadol, let alone 'stronger' NSAIDS like mefenamic acid, ibuprofen or a COXIB.

More often than not, I have to explain to them that pain is caused by inflammation, & if you make the inflammation go away with the above mentioned drugs, voila! the pain disappears too. So the drug is not PURELY a pain killer, but it acts on the inflammation causing the pain. Of course, at the same time, you would need to elucidate the cause of the inflammation, & address that problem at the same time.

I am not advocating prescribing analgesics or anti-inflammatory left, right & center, but if indicated, the results can be wonderful (as personally experienced recently *GRIN*), & leaves one with a much better quality of life.

Now, back to my softball game......

4 comments:

jay said...

i think one reason why i fear NSAIDS is because of the GIT side effects. A relative of mine was prescribed that several years ago, and the doc never asked him about any gastric problems. No warning on the packet too. And how's a layman supposed to know that they trigger stomach pains? It was so terrible cuz it hurt so bad when my relative took it, even with omaprazole and cimetidine which were later added. So sadly, even though they're so useful, not everyone can enjoy it. Heh.

aliendoc said...

True that the GI side effects can be nasty in susceptible individuals. But in my experience, certain NSAIDS tend to cause more GI effects than others, ibuprofen seemingly the most "gentle" of the lot. Then there are those who develop gastric pain even with Panadol (rare but happens!).

Another side effect is the possibility of allergies to this group of drugs, which has the dubious honor of being on the Top Ten list of drug allergies.

Despite these possible adverse effects, for those of us who tolerate them well, & are not allergic, they work miraculously well!

igakunogakusei said...

Aiyoh, still softballing? Be careful :)

aliendoc said...

No worries, I'll take it easy...I've learnt my lesson - an aging body does not take sudden increase in physical activity very well! Thanks for your concern!

:) enjoy your vacation